What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 18, 2:12 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 18, 2:12 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service State College PA
312 PM EDT Wed Aug 18 2021
.SYNOPSIS...
The remnants of Tropical Storm Fred will lift north across
Central Pennsylvania this afternoon bringing a threat of heavy
rain, flooding, and a few weak/brief tornadoes. A cut off upper
low will then drift southeast across the region late this week
with unsettled conditions through the upcoming weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Isolated/weak tornado potential continues in central PA over
the eastern sector of post tropical Fred. Tornado Watch #447
remains in effect until 8PM EDT. Convection developing within
the convergence bands will move north and interact with the warm
front where low-level hodograph size should be maximized
(250-350 m2/s2 SRH) during afternoon peak heating.
Flash flooding threat also ongoing with two areas of focus: 1)
along and just north of the path of Fred and 2) with training
bands east of the track that contain deeper convective elements
and high rain rates. KAOO picked up just over 2" of rain in
about 40 minutes between 12-1PM with at 6hr total of 2.85"
ending 18Z. Flash flood watch remains in effect through late
tonight.
Hires ensembles show the rain exiting the area around midnight
with leftover/lingering showers on the backside into early
Thursday morning. Muggy tonight with minT 65-75F or +10-15F
above climo.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Some isolated to scattered diurnal convection is possible on
Thursday behind the remnant low from post-tropical Fred. It will
be warmer with highs in the 75-85F range. Trailing shortwave
wraps into developing closed low over CPA Thursday night into
early Friday with max POPs over south-central PA.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Upper level trough will still be over the area through the
upcoming weekend, resulting in a daily chance for pop up
showers or a few rumbles of thunder. The best chance for
precipitation each day will be in the afternoon and early
evening. Moist southerly flow may result in a better chance of
showers and thunderstorms over east central PA on Saturday,
especially in the afternoon.
Highs will range from the mid 70s to mid 80s, generally around
seasonal averages for mid to late August.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Widespread MVFR (and occasional IFR) conds are found this aftn
as bands of heavy rain rotate around the remnants of Tropical
Storm Fred as it traverses the region. The heaviest bands of
rain could contain a bit of lightning and brief gusty winds.
Otherwise, winds will generally be southeasterly at 10-20 kts.
The showers should gradually dissipate from southwest to
northeast this evening into tonight, as the remnants of Fred
pull to the northeast of the area. Winds will turn northwesterly
behind the departing low. This upsloping flow will bring the
western highlands (JST and BFD) down to solidly IFR cigs, with
generally MVFR cigs elsewhere.
Conditions should improve to VFR Thursday morning across the
Lower Susq Valley airfields (MDT and LNS), while low cigs will
be slower to improve farther north and west. Scattered showers
and possibly a stray storm will redevelop across the area by
afternoon, and could cause brief restrictions.
Outlook...
Fri-Mon...Restrictions possible in scattered afternoon showers
and isolated t-storms.
&&
.HYDROLOGY...
Current rainfall forecast of 1-3 inches with higher localized
amounts (5-6") brings several river points into action/caution
stage or near flood stage. This includes some on the mainstem
Susquehanna River. No river flooding is forecast at this time,
however smaller streams and creeks will remain most vulnerable
given potential for training bands of localized heavy to
excessive rainfall.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Evanego/Travis
AVIATION...Evanego
HYDROLOGY...Steinbugl
Hazardous weather outlook, Aug 18, 10:39 AM EST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1139 AM EDT Wed Aug 18 2021
PAZ004>006-037-191545-
Warren-McKean-Potter-Tioga-
1139 AM EDT Wed Aug 18 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ010>012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-191545-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
1139 AM EDT Wed Aug 18 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 447 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Tornado Watch.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Aug 18, 1:26 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service State College PA
226 PM EDT Wed Aug 18 2021
PAZ056-063-181900-
Perry PA-Cumberland PA-
226 PM EDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of north central
Cumberland and eastern Perry Counties through 300 PM EDT...
At 226 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainfield, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Carlisle, Plainfield, Schlusser, Boiling Springs, Mount Holly
Springs, Newport, Duncannon, Newville, New Bloomfield, New Kingstown,
New Buffalo, Bloserville, Wertzville, Carlisle Springs, Shermansdale,
Liverpool, Millerstown, Landisburg and Penn State Dickinson School Of
Law.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 800 PM EDT for south central
and central Pennsylvania.
&&
LAT...LON 4017 7741 4055 7720 4056 7717 4059 7717
4061 7701 4063 7695 4059 7696 4057 7699
4052 7698 4047 7695 4042 7702 4039 7703
4037 7702 4035 7699 4009 7720
TIME...MOT...LOC 1826Z 206DEG 43KT 4021 7726
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JurewiczSpecial weather statement, Aug 18, 1:29 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service State College PA
229 PM EDT Wed Aug 18 2021
PAZ018-019-181900-
Northern Centre PA-Southern Centre PA-
229 PM EDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of central Centre
County through 300 PM EDT...
At 229 PM EDT, Doppler radar was tracking a strong thunderstorm over
Milesburg, moving north at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
State College, Bellefonte, Park Forest Village, Boalsburg, Pleasant
Gap, Lemont, Zion, Houserville, Milesburg, Snow Shoe, Blanchard,
Clarence, Julian, Bald Eagle State Park, Howard, Beech Creek,
Unionville, Pennsylvania State University and University Park
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EDT for central and
north central Pennsylvania.
&&
LAT...LON 4107 7757 4078 7776 4080 7794 4112 7799
TIME...MOT...LOC 1829Z 188DEG 33KT 4094 7776
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ColbertSpecial weather statement, Aug 18, 2:03 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service State College PA
303 PM EDT Wed Aug 18 2021
PAZ063>065-181945-
York PA-Adams PA-Cumberland PA-
303 PM EDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of northeastern Adams,
northwestern York and northeastern Cumberland Counties through 345 PM
EDT...
At 303 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hampton, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Harrisburg, Lower Allen, Mechanicsburg, Camp Hill, New Cumberland,
Enola, Lemoyne, Hampton, Boiling Springs, Wormleysburg, Dillsburg,
Lake Meade, New Oxford, Shiremanstown, East Berlin, West Fairview,
New Kingstown, Siddonsburg, Hogestown and Wertzville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 800 PM EDT for south central
Pennsylvania.
&&
LAT...LON 3987 7721 4030 7712 4031 7700 4033 7691
4029 7692 4026 7690 4023 7686 4022 7684
4020 7682 3983 7698
TIME...MOT...LOC 1903Z 193DEG 36KT 3993 7707
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JurewiczSpecial weather statement, Aug 18, 3:03 PM EST, 32 minutes before
Special Weather Statement
National Weather Service State College PA
403 PM EDT Wed Aug 18 2021
PAZ057-063-065-182045-
York PA-Cumberland PA-Dauphin PA-
403 PM EDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of north central York,
central Dauphin and northeastern Cumberland Counties through 445 PM
EDT...
At 402 PM EDT, Doppler radar was tracking a strong thunderstorm over
Steelton, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Harrisburg, Lower Allen, Hershey, Colonial Park, Progress, Camp Hill,
New Cumberland, Linglestown, Enola, Steelton, Lemoyne, Hummelstown,
Paxtonia, Rutherford, Skyline View, Lawnton, Valley Green,
Wormleysburg, Bressler-Enhaut-Oberlin and Penbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 800 PM EDT for south central
Pennsylvania.
&&
LAT...LON 4016 7696 4031 7697 4033 7691 4036 7694
4036 7696 4044 7694 4047 7673 4047 7668
4032 7662 4012 7683
TIME...MOT...LOC 2002Z 204DEG 31KT 4019 7685
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ColbertLocal storm report, Aug 18, 3:06 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
406 PM EDT WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND DMG 2 WSW SIDDONSBURG 40.14N 76.99W
08/18/2021 YORK PA 911 CALL CENTER
TREES DOWN ON FILEYS ROAD.
&&Special weather statement, Aug 18, 3:30 PM EST, 5 minutes before
Special Weather Statement
National Weather Service State College PA
430 PM EDT Wed Aug 18 2021
PAZ049>052-182100-
Union PA-Northumberland PA-Montour PA-Snyder PA-
430 PM EDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of western
Northumberland, eastern Snyder, northwestern Montour and eastern
Union Counties through 500 PM EDT...
At 429 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fremont, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sunbury, Milton, Lewisburg, Selinsgrove, Northumberland, Mifflinburg,
Winfield, Watsontown, Shamokin Dam, Linntown, Hummels Wharf,
Middleburg, New Columbia, Montandon, Kreamer, Port Trevorton, Penns
Creek, Richfield, Mount Pleasant Mills and Kratzerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 800 PM EDT for central and
north central Pennsylvania.
&&
LAT...LON 4065 7688 4069 7711 4108 7702 4109 7698
4115 7696 4114 7690 4116 7688 4117 7680
4117 7673 4115 7668 4116 7665
TIME...MOT...LOC 2029Z 194DEG 48KT 4075 7697
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Jurewicz